A young woman who sustained minor injuries after a motor vehicle accident is admitted to the hospital. During the observation period, the intern notices that the patient’s vital signs are all increased, and she seems confused, disoriented, and delirious. On admission, she states she has been using medication to help with anxiety for couple of months. However, she ran out of it 2 days prior to the accident. From which of the following medications is this patient most likely experiencing withdrawal?
Explanation: The correct answer is A. Alprazolam is a short-acting benzodiazepine with a rapid onset of action and a relatively short half-life. It is indicated for treatment of panic attacks and anxiety disorders in general. Given its properties, however, it also has a highly addictive potential. The abrupt discontinuation of its use may result in withdrawal delirium, seizures, or death. Buspirone (choice B) is an antianxiety agent chemically unrelated to benzodiazepines, barbiturates, or sedative/anxiolytic drugs. It is indicated for the management of anxiety disorders. In human and animal studies, it has not shown potential for abuse or physical or psychological dependence. Hydroxyzine (choice C) belongs to the piperazine group of antihistamines and is indicated for symptomatic relief of anxiety and tension and as an adjunct to treatment of organic diseases with anxiety present. Because of its sedative properties, it can be used in preanesthesia and it potentiates the effects of other CNS sedatives. Withdrawal delirium has not been reported. Nefazodone (choice D) is an antidepressant structurally unrelated to MAOs, SSRIs, or tri- or tetracyclics It is indicated for depression and not solely for anxiety disorders. Studies have not shown that it has any addictive potential or that its discontinuation causes delirium. Paroxetine (choice E) is a selective serotonin reuptake inhibitor (SSRI) and is indicated in treatment of anxiety disorders. Paroxetine is not considered a controlled substance, and clinical trials have not revealed a tendency for drug-seeking behavior. Abrupt discontinuation may lead to flu-like symptoms, as with some other SSRIs, but not withdrawal delirium.